Sutentis a drug manufactured by Pfizer is prescribed by doctors to treat cancer of the pancreas, stomach, bowels, and kidney. Recently, however, Sutent has been linked to cases of the potentially fatal Stevens-Johnson syndrome and its more severe form, toxic epidermal necrolysis. For this reason, the government has issued a warning to both medical professionals and the general public alerting them to this potential danger. The only catch is this: the government, in this case, is the Canadian government. Health Canada, the counterpart to the United States Food and Drug Administration, has spoken out on the issue, but the FDA has yet to release any statement to patients taking Sutent or to doctors who prescribe it.
The Health Canada website explains that there is a “potential association between Sutent and severe and sometimes life-threatening skin rashes […] [which] may initially appear as reddish target-like spots or circular patches often with central blisters on the trunk, or elsewhere on the body. The rash may progress to widespread blistering or peeling of the skin, blisters in the mouth, and ulcers in the eyes. The skin changes happen quickly and may follow fever, tiredness, headache and cough.” Though the government’s press release neglects to mention specific cases, Canadian news agency CTV reports, “[S]ome cases have resulted in death.”
Stevens-Johnson syndrome varies in severity, and its accompanying mortality rate has been estimated at between 10 and 30 percent. The illness is reclassified as toxic epidermal necrolysis when it covers a substantial portion of the body (usually around 30 percent). The external symptoms of this devastating immune-complex syndrome, with its purplish rash and blisters, can cause serious pain, but it can also spread to the gastrointestinal tract, the respiratory system and mucous membranes of the eyes, throat, nose or genitals. A major danger of Stevens-Johnson syndrome is infection, and if unchecked and untreated, sufferers may experience sepsis, which occurs when harmful bacteria and toxins spread throughout the body’s tissue and organs.
While the FDA remains a step behind Health Canada with regard to this warning on Sutent, it has required the drug be packaged with what is known as a “black box warning” since 2012. This message informs patients of another danger that accompanies its use, chemically-caused liver damage: “[h]epatotoxicity has been observed in clinical trials and post-marketing experience. This hepatotoxicity may be severe, and deaths have been reported.” It took the FDA six years since the drug’s introduction in 2006 to publish such a message. Hopefully this recent action from Canada will place additional pressure on the American FDA to alert patients to these developments.
One of the most tragic elements of this case is that Sutent is a treatment for cancer, so those affected are already actively fighting a terrible ailment. The FDA, an organization that does not have the best record when it comes to post-market oversight of pharmaceuticals, should waste no time in drawing patients’ attention to this link.
Strictly Necessary Cookie should be enabled at all times so that we can save your preferences for cookie settings.
If you disable this cookie, we will not be able to save your preferences. This means that every time you visit this website you will need to enable or disable cookies again.